Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS Goodland, KS

June 22, 2020Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 22, 2020, 7:26 PM CDT for Norton County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2020, 7:26 PM CDT (00:26 UTC)
Expired
Jun 22, 2020, 8:00 PM CDT
In force
34 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Norton County, KS

The radar

The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:55 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 22, 5:55 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
455 PM MDT Mon Jun 22 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM MDT Mon Jun 22 2020

Overview: NW to NNW flow aloft will prevail through mid-week --
on the eastern periphery of an upper level ridge over the Desert
Southwest/Intermountain West, and the southwest periphery of a
cut-off (or nearly cut-off) upper low over the Great Lakes.

This Afternoon/Evening: Though little/if any low-level forcing is
present this afternoon -- differential heating, weak (10-15 kt)
upslope flow (Southeast CO), marginal diurnal destabilization
[~500 J/kg mlcape] along/south of I-70 (Eastern CO), a relatively
weak cap [7.0-7.5 C/km H7-H5 LR], and weak DPVA attendant a small
amplitude wave progressing from CO into Southwest KS via NW flow
aloft (per 19Z SPC Mesoanalysis H7-H4 DPVA) -- have all
contributed to the development of isolated convection along the
southern flank of the Palmer Divide (invof Hwy 94 between Colorado
Springs and Eads). With the marginally unstable/uncapped airmass
largely confined to Southeast CO, the presence of a N-S DCAPE
gradient (increasing values with southern extent), mean steering
flow from the WNW, and deviant /right-mover/ motion from the NNW,
convection developing on the southern flank of the Palmer Divide
this afternoon will tend to propagate toward the SE-SSE. With the
above in mind, convection is largely anticipated to remain outside
of the NWS Goodland CWA -- aside from an updraft or two that may
briefly graze southwest portions of Cheyenne county, CO and
(possibly) southwest portions of Greeley county, KS. Severe
weather is not anticipated.

Tonight: Moisture return, an increasingly upslope component to
low-level flow (as flow veers to the E), and [possibly] small
amplitude perturbations in NW flow aloft may aid in the
development of isold/sct nocturnal convection in Eastern CO and
portions of Western KS. Simulated reflectivity forecasts via the
18Z HRRR support such a scenario in the 05-11Z time-frame, though
the 18Z NAM NEST is less enthusiastic. Confidence is low with
regard to whether or not convection will develop.. and, if so..
whether or not coverage will be isold/sct. At this time, the
relative best potential for convection appears to be along/west of
Hwy 27. Severe weather is not anticipated.

Tue-Tue night: Marginal diurnal destabilization (500-1000 J/kg
mlcape), weak low-level upslope flow on the eastern periphery of a
broad lee sfc trough, and small amplitude perturbations in NW
flow aloft may aid in the development of convection in the
southern flank of the Palmer Divide (south and west of Goodland)
early Tuesday afternoon -- though coverage/intensity may highly
depend upon (1) the presence and (2) precise timing of any small
amplitude perturbations -- upstream features that can be difficult
to discern a few hours out, let alone 24 hours out. With this in
mind, a fair amount of uncertainty persists with regard to
specifics. Isolated marginally severe storms are possible (south
and west of Goodland) in the 19-01Z time frame. Some potential for
nocturnal convection may also persist Tue night.

Wed-Wed night: Flow aloft is anticipated to veer from the NW to
the NNW, on the eastern periphery of the upper ridge building
slowly eastward into the Rockies. Guidance suggests that southerly
return flow may be somewhat more pronounced Wed -- as the MSLP
gradient tightens on the eastern periphery of a broad lee cyclone.
Given a potential for nocturnal convection Tue night/Wed morning,
and considerable uncertainty with regard to any upstream features
(i.e. small amplitude waves/perturbations in NNW flow aloft) --
the convective forecast in this period remains very uncertain.

.LONG TERM...(Thursday through Monday)
Issued at 220 PM MDT Mon Jun 22 2020

For the extended period, the models start out showing an upper air
ridge over the Plains that will progress eastward into the Eastern
US by the weekend. At the same time, they are showing an upper level
low developing over CO. As this ridge progresses eastward, a few
shortwave troughs will move through the area. In the beginning of
the next week, an upper level low travels in from PACNORWEST placing
the local area between a trough and ridge pattern. Intensity and
placement of the low varies between models so this will be monitored.

On the surface, a chance of showers and thunderstorms are expected
later Thursday due to a localized low associated with an upper
shortwave trough passing over the area. Later, a cold front
associated with another upper level shortwave trough will begin to
progress through the area late Friday. A chance of showers and
thunderstorms could be expected with this front through Saturday.
After the front passes, dry conditions returns to the area; however,
isolated showers and thunderstorms can not be ruled out. Fire
weather is possible for the western counties of the CWA as RH values
begin to drop Sunday into Monday with wind gusts forecasted up to 25
mph at this time by the models.

Thursday high temps for the CWA are expected to be in the middle 90s
followed by the upper 80s to lower 90s on Friday and Saturday due to
the precipitation cooling things in the area. Sunday and Monday
should see a return of highs reaching the middle to upper 90s across
the CWA. Overnight Lows are forecasted to drop into the middle 50s
to lower 60 range over the western counties of CWA with the eastern
counties dropping into the lower to middle 60s range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 450 PM MDT Mon Jun 22 2020

For KGLD and KMCK, vfr conditions expected through the period. The
forecast area remains under northwest flow aloft and latest model
solutions are bringing an increase in clouds centered around
8000-10000 ft late tonight through Tuesday morning then a mostly
sunny to partly sunny sky with cumulus clouds during the
afternoon. There could be a few sprinkles or light rain showers
near the KGLD terminal in the midnight to sunrises timeframe. With
no aviation impact expected wont include in the taf. Could see
another chance of precipitation at KGLD Tuesday afternoon.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Jun 22, 8:22 AM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
722 AM MDT Mon Jun 22 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231330-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
722 AM MDT Mon Jun 22 2020 /822 AM CDT Mon Jun 22 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

An isolated thunderstorm is possible this afternoon, mainly in
Cheyenne County, Colorado and Greeley County, Kansas between 4 PM and
8 PM MDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms are expected from Tuesday afternoon into the
overnight hours and again over mainly central Kansas Wednesday
afternoon. The possibility of severe storms remains low at this time.

Hot temperatures in the 90s are expected on Thursday with elevated
fire weather conditions over far eastern Colorado. Hot and dry
conditions with near critical fire weather conditions are expected
over eastern Colorado Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Vincent

In the hours before

Special weather statement, Jun 22, 5:38 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
438 PM MDT Mon Jun 22 2020

COZ091-092-222300-
Kit Carson County CO-Cheyenne County CO-
438 PM MDT Mon Jun 22 2020

...SPECIAL WEATHER STATEMENT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boyero, or 25 miles southwest of Flagler, moving east at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Wild Horse and Aroya.

LAT...LON 3906 10316 3907 10293 3880 10296 3883 10316
TIME...MOT...LOC 2237Z 274DEG 27KT 3896 10326

DDT
Special weather statement, Jun 22, 6:03 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
503 PM MDT Mon Jun 22 2020

COZ092-222330-
Cheyenne County CO-
503 PM MDT Mon Jun 22 2020

...SPECIAL WEATHER STATEMENT...

At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Boyero, or 25 miles south of Flagler, moving east at 25
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Aroya.

LAT...LON 3898 10316 3898 10279 3882 10282 3885 10316
TIME...MOT...LOC 2303Z 276DEG 20KT 3893 10308

DDT
Special weather statement, Jun 22, 6:49 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
649 PM CDT Mon Jun 22 2020

KSZ004-230015-
Norton KS-
649 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
715 PM CDT...

At 649 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Hendley, or 16 miles north of Norton, moving
southeast at 45 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Almena and Calvert.

LAT...LON 3977 9979 4000 9997 4000 9967 3996 9962
      3985 9963
TIME...MOT...LOC 2349Z 326DEG 37KT 4007 9991

DDT
Special weather statement, Jun 22, 7:12 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
712 PM CDT Mon Jun 22 2020

KSZ004-230030-
Norton KS-
712 PM CDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
730 PM CDT...

At 711 PM CDT, Doppler radar was tracking a thunderstorm 5 miles
northwest of Almena, or 9 miles northeast of Norton, moving
southeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Almena and Calvert.

LAT...LON 3968 9968 4000 9991 4000 9969 3995 9962
      3971 9963
TIME...MOT...LOC 0011Z 325DEG 31KT 3995 9979

DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 7:12 PM CDTSpecial Weather StatementGLDNorton18 min
Jun 23, 1:05 AM CDTSpecial Weather StatementGLDLogan, Wallace40 min
Jun 23, 1:59 AM CDTSpecial Weather StatementGLDGreeley46 min
Jun 23, 3:52 PM CDTSpecial Weather StatementGLDWallace38 min
Jun 23, 2:08 PM CDTSpecial Weather StatementGLDKit Carson37 min
Jun 23, 2:21 PM CDTSpecial Weather StatementGLDCheyenne39 min
Jun 23, 2:45 PM CDTSevere Thunderstorm WarningGLDCheyenne60 min
Jun 23, 3:30 PM CDTSpecial Weather StatementGLDCheyenne45 min
Jun 23, 3:50 PM CDTSpecial Weather StatementGLDCheyenne55 min
Jun 23, 5:04 PM CDTSevere Thunderstorm WarningGLDCheyenne31 min
Jun 23, 5:12 PM CDTSpecial Weather StatementGLDKit Carson33 min
Jun 23, 6:43 PM CDTSpecial Weather StatementGLDKit Carson17 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.